Hail, Greeley
- When
- May 26, 4:03 PM MST
- Where
- Greeley County, 3.54 mi S of Tribune Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.399, -101.751
Hail up to ping pong ball size fell with the storm.
During the late afternoon and through the evening scattered strong to severe thunderstorms developed over Northwest Kansas ahead of an advancing line of intense straight-line winds from thunderstorms moving east out of Colorado. Large hail up to baseball size was reported ahead of the straight-line winds, with the largest hail occurring near Leoti.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon and through the evening scattered strong to severe thunderstorms developed over Northwest Kansas ahead of an advancing line of intense straight-line winds from thunderstorms moving east out of Colorado. Large hail up to baseball size was reported ahead of the straight-line winds, with the largest hail occurring near Leoti. The wide spread straight-line winds caused the greatest impact to Northwest Kansas. A cloud of dust with near zero visibilities accompanied the leading edge of the straight-line winds. Kanorado sustained severe wind damage from the intense winds according to a trained spotter. A short section of I-70 was closed near mile marker 38 due to power lines being blown down onto the roadway. The highest wind gust report was 91 MPH measured near Goodland. Most of the wind reports ranged from 60 to 80 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 12:48 PM MST, 3 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 148 PM MDT THU MAY 26 2016 .SHORT TERM...(This evening through Friday) Issued at 148 PM MDT Thu May 26 2016 Across the Tri State region this afternoon...a mix of psunny to msunny skies as the region lies west of a warm front currently over the central portion of Kansas. Temps are ranging in the lower to mid 70s w/ dewpts ranging from the 45f to 50f west to the lower to mid 60s east due to the proximity to a warm front. To our west...a slow moving upper low over the 4-corners region of the country will make its way towards the Tri State region overnight. Do expect areal coverage of trw to increase as the afternoon/evening hours progress...which will be in tandem to the approach of the upper low to our southwest. Strong shear...current sb cape values approaching 1500-3000 j/kg especially in locales closest to the warm front...could produce severe storms with tornadoes. The area could also see 1-2" hail...winds 60-70mph or higher with any storms. Training of thunderstorms could also bring heavy rainfall and potential flooding to some areas. The combination of these these factors has put the area into mainly an enhanced to moderate risk for severe wx...which has resulted in a tornado watch for the cwa until 01z-03z. Going into Friday with the upper low will begin to move over the cwa...model dynamics for severe wx will shift east of the cwa...but do expect trw/rw thru the day due to the slow mvmnt of the system. For temps...overnight lows tonight and daytime highs Friday will be highly dependent on areal coverage of clouds/precip over the area. Looking for lows to range in the lower to mid 50s and highs Friday to range from the mid 60s west to the mid 70s east. .LONG TERM...(Friday night through Thursday) Issued at 110 PM MDT Thu May 26 2016 Upper low will be moving over the area Friday night which result in widespread showers and thunderstorms through the evening hours then gradually pulling out to the northeast after midnight. Some light precipitation may linger in the far northeast counties around McCook through Saturday morning before ending. There will be a limited severe threat early Friday evening but as the surface cold front sweeps through the severe threat will end relatively early Friday night. Storms on Saturday afternoon will be isolated and tied to surface heating in the higher terrain of eastern Colorado/Palmer Divide. Upper forcing will be quite weak with only a hint of a shortwave trough in the zonal flow. Surface instability will also be weak so do not think there will be much of a severe threat. An increase in activity is expected on Sunday as the upper flow becomes southwest with a weak embedded shortwave trough. Moderate instability is forecast but deep layer shear of only 20-30kts will probably keep any severe threat on the low end. The unsettled pattern continues into early next week with a cut off low over the northern plains resulting in general troughiness across the central plains. However by the middle of the week that system will lift into central Canada with shortwave ridging trying to build over the central Rockies and adjacent plains. As a result expect precipitation chances to decrease and temperatures increase during that time. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1132 AM MDT Thu May 26 2016 Scattered thunderstorms will develop around mid afternoon as upper low approaches from the central Rockies. Some of those storms may become severe with large hail and damaging winds. Storms will become more widespread this evening as the upper low moves onto the plains. Overnight...low clouds and areas of fog will be possible due to low level upslope winds and plenty of low level moisture available. Low cigs and reduced visibilities may persist into Friday morning. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...024 AVIATION...024
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT THU MAY 26 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT THU MAY 26 2016 /1131 AM CDT THU MAY 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY BY THIS AFTERNOON...AND CONTINUE INTO THE OVERNIGHT HOURS. ACROSS MOST OF THE AREA...SOME OF THESE STORMS COULD BECOME SEVERE. LOCALLY HEAVY RAINFALL...DAMAGING WINDS...HAIL GREATER THAN 2 INCHES IN DIAMETER AND STRONG TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... A FEW STORMS COULD BECOME SEVERE FROM FRIDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 453 PM MDT THU MAY 26 2016 COZ091-262315- KIT CARSON COUNTY CO- 453 PM MDT THU MAY 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY UNTIL 515 PM MDT... AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BURLINGTON...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BURLINGTON. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 IN COLORADO NEAR MILE MARKER 437...AND BETWEEN MILE MARKERS 440 AND 447. HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 206...AND NEAR MILE MARKER 211. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL COLORADO. LAT...LON 3957 10211 3933 10206 3928 10229 3957 10243 TIME...MOT...LOC 2253Z 165DEG 17KT 3938 10220 DR
The national radar mosaic for the moment the first event began.
24 thunderstorm wind, 7 hail. Local standard time, as filed.
Hail up to ping pong ball size fell with the storm.
The hail sizes ranged from quarter to half dollar size.
Eight inch diameter tree limbs blown down in Herndon.
Hail sizes ranged from ping pong to baseball size.
Power lines were blown down onto the roadway causing I-70 to be closed at mile marker 38. Near zero visibility was also reported due to the blowing dust.
Part of the gutter and privacy fence were torn down by the wind.
Wind speeds reported from a mesonet station 4 W of Wallace.
A local farmer reported that one of his pivots was blown over. He sent the report through social media.
A pivot was blown over from the intense thunderstorm winds.
The thunderstorm winds blew down three to four inch diameter green tree limbs. Residence was also without power for roughly a day.
Wind speeds at or above 58 MPH during this time with a peak gust of 78 MPH. Zero visibility due to the blowing dust accompanying the winds.
Wind gusts ranged from 58-73 MPH during this time period.
Wind speeds were estimated in town.
Six inch diameter tree limbs were blown down in town.
Estimated duration of the report from radar data.
The ground was 70% covered with half inch hail.
Wind gusts up to 60 MPH were estimated between Grainfield and Quinter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633487, 633483, 633494, 633488, 633495, 633592, 633496, 633588, 633574, 633575, 633573, 633576, 633589, 633577, 633590, 633586, 633578, 633579, 633484, 633581, 633584, 633587, 633591, 633492, 633491, 633585, 633493, 633485, 633489, 633486, 633490.